How to survive the RLS meds "holiday"? - Restless Legs Syn...

Restless Legs Syndrome

15,686 members9,955 posts

How to survive the RLS meds "holiday"?

dontsleepmuch
dontsleepmuch

After taking RLS meds for 16 years, augmentation now a challenging life problem for me. My neurologist has prescribed a meds "holiday", has promised my life will be hell during the weaning off period. Does anyone who has gone through this have advice to offer? Any tricks that helped you get through would be most welcome. Many thanks!

21 Replies

Hi dontsleepmuch, i take it you are on a dopamine med like requip (ropinerole) mirapex (pramipexole) Its not wise to go back onto a dopamine med once you have augmented, IF thats what your doctor is thinking, even after a drug holiday. You will augment again quite quickly. You need to try a different class of RLS med, but while weaning off your dopamine med which is what you need to do is wean off it, then most ask their doctor for a pain med like Tramadol, which helps with the withdrawals you get from taking less dopamine.

Thank you Elisse2. You are correct, I have been taking pramipexole all these years, have been prescribed a regimen to wean down to nothing over the next ten days, have been prescribed clonazepam to help with the withdrawal. However, even with clonazepam, I have been told to expect a difficult time. Do you know folks who have gone through this process successfully?

Pam34
Pam34 in reply to dontsleepmuch

Hi

I’ve been through it. Augmented on ropinirole and used Tramadol to help withdraw. You are right, it was awful - expect very little sleep and increased RLS. I also became depressed and anxious and it was difficult to imagine it ever feeling better. This can continue for several weeks after your last dose.

But you do get through it and life afterwards is so much sweeter! My RLS settled down to pre ropinirole days and I was able to think clearly about what to do next.

So good luck. Be kind to yourself and your body. Avoid triggers, take lots of hot baths with Epsom salts, you could try magnesium oil, stretching, yoga - whatever it takes. And remember it won’t go on for ever.

Pam

dontsleepmuch
dontsleepmuch in reply to Pam34

Thank you for sharing your experiences Pam34, your thoughts very much appreciated.

dontsleepmuch
dontsleepmuch in reply to Pam34

Pam34, your response also suggests that I should come to an arrangement with my employer in anticipation of the days soon to come. Thanks again.

Pam34
Pam34 in reply to dontsleepmuch

You may well find you need it. I managed with just a week and self certified, but my employers were very much on side and supportive. More so than my GP who had very little (none) understanding of what withdrawal would be like!

Withdrawing from a dopamine agonist is really, really hard. I’m not sure clonazepam will suffice. Mostly only an opioid such as tramadol or OxyContin will help with the very exaggerated symptoms you will experience. Typically you will get very little or no sleep once your dose drops appreciably until about 10 days after you take the last d/a. You should be prepared for a hard time. There isn’t much you can do (apart from the opioid) except suffer through. I arranged tasks for myself for through the night - such as sorting through the miscellaneous drawers and paperwork - which I did while jigging around. I also developed a yoga routine which was soothing while I did it and meant I became quite flexible.

However, you will not regret it. It feels really good to get back to your baseline symptoms and feel like yourself again. Good luck.

involuntarydancer, apologies, but my initial response seems not have gone through. First of all thank you for sharing your experiences. Sounds like you developed "go-to" routines to keep occupied during your waking periods. I will think about doing the same,

Once you're off these DAs, would we still be needing any meds for RLS or it would be back to the way it used to be before we took the DAs. My mum had 20 years of RLS without any meds and was doing fine until 2 months ago when due to insomnia and intense RLS, she was prescribed Pramipexole.

The results of coming off pramipexole vary but it is more normal to require an alternative treatment medication such as an alpha2delta ligand (usually gabapentin or pregabalin) or an opioid such as tramadol. One way or another it is very important to get serum ferritin measured and get the actual figure - not just that you are 'normal'. If the figure is below 100 it is worth starting an iron supplement. Raising iron levels helps with symptoms in at least 50% of sufferers. It made a huge difference to my symptoms.

Hey thanks!

She has a blood test scheduled for tomorrow. Should I specifically ask for serrum ferretin test ?

From an rls point of view it is the most important so I would definitely make sure they are doing it.

Hi. Plus on all of the above. Depending on what dose you have been on, but given te length of time on pramipexole, you may want to reduce far more alowly than your current dose in 10days. It may help making the reduction far more bearable and deferring the most difficult part until the last reduction (to zero).

dontsleepmuch
dontsleepmuch in reply to LotteM

Thank you LotteM. I gradually worked my way up to a dose of 1.0 mg (broken up twice a day) from an initial bed-time dosage 16 years ago of 0.125 mg. What was the weaning off period that worked for you?

You have received excellent advice from everyone.

You should definitely take 2 weeks holiday to get through withdrawal. Your pramipexole dose has increased tenfold over the last 16 years so, as advised, you should reduce more slowly ( 10 days is effectively cold turkey).

The worst time is the reduction of the last 2 doses- you will get little or no sleep for at least a week. That’s why you’ll need a strong opioid and if you can get hold of some cannabis ( illegal in UK) then do so. It was the only thing that allowed me an hours sleep.

As others have said, once you’re off pramipexole, things will settle BUT as Elisse says- do not go on Ropinirole/ Neupro patch or any other dopamine agonist. You’ve augmented so will do so quickly on another.

Try pregabalin/ Gabapentin or an opioid like tramadol or OxyContin. They all help RLS.

I wish you strength. You can do it.

dontsleepmuch
dontsleepmuch in reply to Joolsg

I don't know if there is a "reply all" feature to thank everyone who responded with words of encouragement and helpful hints to my original inquiry two weeks ago (How to survive the RLS meds "holiday"?) . I am ecstatic to report that today my RLS symptoms disappeared (which had gotten more extreme, as each of you forewarned), ending 14 days of sleep deprivation. I don't remember the last time I enjoyed 8 hours of peaceful sleep. Now,18 hours after waking, I am still experiencing no symptoms. My question to everyone who has gone through this experience - What to expect going forward?

Joolsg
Joolsg in reply to dontsleepmuch

If you are totally med free and not experiencing any RLS then YIPPEE.

You may be lucky enough to get by without meds and just watch for triggers like caffeine/ alcohol/ anti histamines.

Get your bloods taken and keep serum ferritin above 100, take magnesium citrate at night and wear compression socks.

Search this site for alternative meds and you’ll see lots of tips to control break through RLS.

If it gets more difficult to control without meds you could try pregabalin. Studies show Pregabalin is more effective than pramipexole ( dopamine agonist) for RLS.

I am absolutely delighted that you got through withdrawal and that your symptoms have calmed down.

Well done!!

dontsleepmuch
dontsleepmuch in reply to Joolsg

As it turns out, my relief from RLS symptoms lasted about a day and an half (but what a great day and a half it was!). Symptoms returned, albeit much diminished, but still enough to prevent a good night of sleep. My neurologist has proposed two meds to treat night time symptoms- both antiseizure medicines - Long-acting gabapentin or Lyrica. Do you have thoughts on relative merits? of eithr

Joolsg
Joolsg in reply to dontsleepmuch

Lyrica is pregabalin. Gabapentin Enacarbil(Horizant) is better than Gabapentin.

Gabapentin and pregabalin are alpha2delta ligands and used for seizures and off label for RLS.

I tried plain Gabapentin (Horizant not available here in UK) and it didn’t seem to help much.

I switched to OxyContin and then added pregabalin to help with sleep. I think pregabalin is more useful for my RLS than OxyContin

A lot of people manage very well on Gabapentin.

It’s cheaper than pregabalin so if you’re in USA that might be a factor.

Generally pregabalin is better absorbed so doses are lower.

The side effects of pregabalin are fewer as well.

To conclude, I would choose pregabalin over Gabapentin because it’s better absorbed, has fewer side effects and is the drug used in the comparative study with DAs.

Can you explain how your withdrawal period was like with all meds you took and everything.

Hi, good luck withdrawing from meds. I need to do this with my Ropinirole, but will leave it until I retire next year as I need sleep to do my job at present. Not that I get a lot anyway!

I have found personally that taking Magnesium citrate and iron bisglycinate can help symptoms a bit for me. Anything's worth a try with this awful complaint!

You may also like...